Alert archive / Wyoming / Wind Chill Warnings in 2013
Wind Chill Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this wind chill warning at Dec 9, 2013, 6:07 AM MST for 6 counties in Wyoming. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2013, 6:07 AM MST (13:07 UTC)
- Expired
- Dec 9, 2013, 11:00 AM MST
- In force
- 5 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Lincoln County, WY, Park County, WY, Sublette County, WY, Teton County, WY
The radar
The Riverton/Lander radar (KRIW), 100 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 1.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS45 KRIW 091307 WSWRIW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 607 AM MST MON DEC 9 2013 ...BITTER COLD WIND CHILLS ACROSS MUCH OF THE WESTERN MOUNTAINS AND DUBOIS AREA THIS MORNING... .THE COMBINATION OF BELOW ZERO TEMPERATURES AND WESTERLY WINDS OF 15 TO 30 MPH AND GUSTY WILL CREATE BITTER COLD WIND CHILLS OF 30 TO 45 DEGREES BELOW ZERO THROUGH LATER THIS MORNING. WYZ002-012-014-015-091800- /O.NEW.KRIW.WC.W.0001.131209T1307Z-131209T1800Z/ ABSAROKA MOUNTAINS-TETON AND GROS VENTRE MOUNTAINS- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- 607 AM MST MON DEC 9 2013 ...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. * SUMMARY AND TIMING...WEST WINDS OF 10 T0 20 MPH WITH GUSTS UP TO 30 MPH WILL COMBINE WITH SUB ZERO TEMPERATURES THIS MORNING TO PRODUCE BITTER COLD WIND CHILLS. EVEN STRONGER WINDS OVER 50 MPH WILL CONTINUE AROUND THE CHIEF JOSEPH HIGHWAY. * WIND CHILL VALUES...MINUS 30 TO MINUS 45 DEGREES. * IMPACTS...THESE BITTER COLD WIND CHILLS CAN BE VERY DANGEROUS FOR THOSE WHO MUST BE OUTSIDE. BE PREPARED IF YOU MUST BE OUTSIDE OR IF YOU MUST TRAVEL TODAY. BRING EMERGENCY GEAR IN CASE YOU BREAK DOWN OR BECOME STRANDED. IT ONLY TAKES A COUPLE MINUTES TO FREEZE BARE SKIN OR TO BEGIN THE EARLY STAGES OF HYPOTHERMIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$ WYZ016-091800- /O.NEW.KRIW.WC.W.0001.131209T1307Z-131209T1800Z/ UPPER WIND RIVER BASIN- INCLUDING THE CITY OF...DUBOIS 607 AM MST MON DEC 9 2013 ...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. * SUMMARY AND TIMING...WEST WINDS OF 15 T0 25 MPH WITH GUSTS UP TO 35 MPH WILL COMBINE WITH TEMPERATURES NEAR OR BELOW ZERO THIS MORNING TO PRODUCE BITTER COLD WIND CHILLS. * WIND CHILL VALUES...MINUS 30 TO MINUS 40 DEGREES. * IMPACTS...THESE BITTER COLD WIND CHILLS CAN BE VERY DANGEROUS FOR THOSE WHO MUST BE OUTSIDE. BE PREPARED IF YOU MUST BE OUTSIDE OR IF YOU MUST TRAVEL TODAY. BRING EMERGENCY GEAR IN CASE YOU BREAK DOWN OR BECOME STRANDED. IT ONLY TAKES A COUPLE MINUTES TO FREEZE BARE SKIN OR TO BEGIN THE EARLY STAGES OF HYPOTHERMIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$ SKRBAC
1 follow-up statement
000 WWUS45 KRIW 091756 WSWRIW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1056 AM MST MON DEC 9 2013 WYZ002-012-014-015-091900- /O.EXP.KRIW.WC.W.0001.000000T0000Z-131209T1800Z/ ABSAROKA MOUNTAINS-TETON AND GROS VENTRE MOUNTAINS- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- 1056 AM MST MON DEC 9 2013 ...WIND CHILL WARNING WILL EXPIRE AT 11 AM MST THIS MORNING... TEMPERATURES HAVE BEGUN TO RISE THIS MORNING. THEREFORE THE WIND CHILL WARNING WILL BE ALLOWED TO EXPIRE. $$ WYZ016-091900- /O.EXP.KRIW.WC.W.0001.000000T0000Z-131209T1800Z/ UPPER WIND RIVER BASIN- INCLUDING THE CITY OF...DUBOIS 1056 AM MST MON DEC 9 2013 ...WIND CHILL WARNING WILL EXPIRE AT 11 AM MST THIS MORNING... TEMPERATURES HAVE BEGUN TO RISE THIS MORNING. THEREFORE THE WIND CHILL WARNING WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this wind chill warning went out at Dec 9, 3:23 AM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Dec 9, 3:23 AM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 323 AM MST MON DEC 9 2013 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT AN ALBERTA CLIPPER IS RAPIDLY SWEEPING SOUTHEAST ACROSS THE CWA. THE THICKEST CLOUDS HAVE ALREADY EXITED TO EXTREME SOUTHEAST SWEETWATER COUNTY. THE LIGHT SNOWFALL IS SO FINE FROM THIS FEATURE (ALBEIT GRAINY HIGH DENSITY SNOW) THAT THERE IS QUITE THE LAG TIME FOR THIS SNOWFALL TO REACH THE GROUND. IT IS STILL SNOWING AT LND/RIW IN SPITE OF THE FACT THAT THE SKY IS MOSTLY CLEAR. TEMPS SHOULD TAKE A NOSE DIVE ONCE CLEARING BECOMES ESTABLISHED WELL BEFORE SUNRISE THIS MORNING. YET ANOTHER ALBERTA CLIPPER IS ALREADY DIVING SOUTH ACROSS BC/ALBERTA ATTM AND WILL RAPIDLY TRACK ACROSS THE AREA LATE THIS AFTERNOON/EARLY EVENING WITH MOST OF THE VORT ENERGY REMAINING OFF TO OUR NORTHEAST OVER THE NORTHERN PLAINS. THIS WILL TRANSLATE INTO LIGHT SNOWFALL OVER THE NORTHERN MTNS THIS AFTERNOON THROUGH TONIGHT. THEN ANOTHER IN A SERIES OF ALBERTA CLIPPERS WILL FOLLOW BEHIND IT AND TRACK ACROSS THE REGION ABOUT 24 HOURS LATER...WITH THE AXIS TRACKING THROUGH AROUND 00Z WEDNESDAY. THIS NEXT CLIPPER WILL BE LESS WELL DEFINED BUT BROADER RESULTING IN SLIGHTLY MORE SIGNIFICANT SNOWFALL IN THE MOUNTAINS...ESPECIALLY ON TUESDAY. SNOWFALL WILL END TUESDAY NIGHT. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH ATLAS MONDAY. THEN ON TUESDAY...TEMPS WILL WARM UP AT THE HIGHER ELEVATIONS AND IN AREAS THAT EXPERIENCE SOUTHWEST WINDS FROM RKS TO CPR. BASINS/VALLEYS WILL LIKELY REMAIN TRAPPED FOR AT LEAST A COUPLE OF MORE DAYS THROUGH WEDNESDAY. A SNOW FREE DAY IS EXPECTED IN THE MTNS AS FLATTENING HIGH PRESSURE MOVES INTO THE AREA WEDNESDAY. AS FOR THE WIND...THIS AFTERNOON AND NIGHT APPEAR TO BE THE BEST TIME FRAMES FOR STRONGER BORDERLINE HIGH WINDS. MET MOS GUIDANCE STILL INSISTS ON 30 TO 31 KNOT SUSTAINED WINDS BETWEEN 21Z THIS AFTERNOON AND 00Z THIS EVENING FOR RKS AS WELL AS 31 KNOTS FOR CASPER 15Z TUESDAY. IN ADDITION...A 16MB TO 18MB SURFACE PRESSURE GRADIENT BETWEEN GCC AND RKS...6 HEIGHT LINES SPACED EVERY 3 DECAMETERS OVER WY PROGGED BY THE NAM...AS WELL AS THE RIGHT FRONT QUAD OF THE 115 KNOT JET MAX OVERHEAD ALL BUILD A GOOD ARGUMENT FOR WIND ALONG THE SOUTHERN WIND CORRIDOR AND ALONG THE EAST SLOPE AND FOOTHILLS OF THE CONTINENTAL DIVIDE THIS AFTERNOON AND NIGHT. WILL ISSUE AN SPS RATHER THAN ISSUE A HILITE FOR NOW. .LONG TERM...THURSDAY THROUGH MONDAY MODELS REMAIN REASONABLY CONSISTENT IN THE MEDIUM RANGE PERIOD SHOWING A FLAT RIDGE ON THURSDAY FOLLOWED BY A WEAK SPLITTING TROUGH ON FRIDAY. THE WEEKEND STARTS WITH A FLAT RIDGE WHICH TURNS INTO A FAST NW FLOW WITH EMBEDDED DISTURBANCES FOR SUNDAY AND MONDAY. FLOW INCREASES LATE THURSDAY OR THURSDAY NIGHT AS THE RIDGE AXIS FLATTENS AND SHIFTS EAST OF US. INCREASED MOUNTAIN TOP FLOW AND LEE TROUGHING WILL LIKELY LEAD TO INCREASE SW FLOW IN THE WIND CORRIDOR AND CODY FOOTHILLS. A WEAK SPLITTING TROUGH IS STILL FORECAST TO MOVE THROUGH LATE FRIDAY WITH A QUICK SHOT LIGHT SNOW TO MOUNTAINS AND POSSIBLY A FEW FLURRIES ELSEWHERE. ANOTHER FLAT RIDGE ON SATURDAY BEFORE A FAST NW FLOW DEVELOPS. STRONG JET MOVES ACROSS MONTANA SATURDAY NIGHT AND SUNDAY FOR THE POSSIBILITY OF STRONG WINDS IN THE CODY FOOTHILLS AND HIGHER MOUNTAINS OF THE NORTH. TEMPERATURES MAY ALSO WARM SATURDAY NIGHT WITH SOME WIND POTENTIAL. FLOW MAY BE TIGHT ENOUGH FOR AT LEAST PARTIALLY MIX OUT THE BASINS SUNDAY AND MONDAY. PROBABLY NOT FULLY BUT WITH SOME WEAK COLD ADVECTION AT TIMES AND FAIRLY STRONG NW FLOW...WE AT LEAST HAVE A SHOT TO SEE SOME MIXING. && .AVIATION.../12Z ISSUANCE/ WEST OF THE DIVIDE...KJAC-KBPI-KPNA-KRKS ROUTES. CIGS WILL GRADUALLY LOWER FROM N-S DURING THE DAY TODAY WITH AREAS OF MVFR/IFR WILL SPREAD INTO THE NORTHWEST MTNS TO VCNTY KJAC THROUGH THIS AFTERNOON. IFR/MVFR -SN IS EXPECTED TO PREVAIL FROM YELLOWSTONE NATIONAL PARK THROUGH VCNTY KJAC-KAFO BY THIS EVENING AND CONTINUE THROUGH THE OVERNIGHT. THESE CONDITIONS ARE EXPECTED TO BE MORE LOCALIZED FURTHER SOUTH FROM VCNTY KBPI-KRKS. WEST WIND WILL INCREASE ALONG THE INTERSTATE 80 CORRIDOR THIS MORNING WITH 25-35KT WINDS COMMON BY 18Z TODAY ALONG WITH AREAS OF MVFR BLSN. EAST OF THE DIVIDE...KCOD-KCPR-KLND-KRIW-KWRL ROUTES WINDS WILL INCREASE ALONG THE EAST SLOPES OF THE DIVIDE THIS MORNING WITH AREAS OF LLWS DEVELOPING VCNTY KLND-KCOD AND CONTINUING THROUGH TONIGHT. WINDS WILL MIX DOWN TO THE SURFACE VCNTY KRKS- KCPR WITH 25-35KT WINDS COMMON THIS AFTERNOON ALONG WITH AREAS OF MVFR BLSN. AN UPPER LEVEL DISTURBANCE WILL SPREAD LOCAL AREAS OF MVFR/IFR -SN PRIMARILY VCNTY AND NORTH OF INTERSTATE 90 LATE THIS AFTERNOON AND EVENING. && .FIRE WEATHER... 30 TO 40 MPH WINDS WITH GUSTS TO 50 MPH ARE EXPECTED FROM ROCK SPRINGS TO CASPER AND ALONG THE EAST SLOPE AND ADJACENT FOOTHILLS OF THE DIVIDE THIS AFTERNOON AND NIGHT. TEMPERATURES WILL RECOVER TO MILDER READINGS AT THE HIGHER ELEVATIONS AND ALONG THE SOUTHERN WIND CORRIDOR FROM ROCK SPRINGS TO CASPER TUESDAY AND AT THE BASINS/VALLEYS BY THURSDAY. LIGHT SNOWFALL IS EXPECTED IN THE MOUNTAINS THROUGH TUESDAY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LIPSON LONG TERM...SKRBAC AVIATION...AEM FIRE WEATHER...LIPSON
Hazardous weather outlook, Dec 9, 5:58 AM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 558 AM MST MON DEC 9 2013 WYZ001>020-022>030-101200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 558 AM MST MON DEC 9 2013 ...WIND CHILL WARNING FOR PARTS OF THE WESTERN MOUNTAINS AND DUBOIS AREA THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT BITTER COLD TEMPERATURES WILL CONTINUE ACROSS THE ENTIRE AREA TODAY. SOUTHWEST WINDS OF 30 TO 40 MPH WITH SOME GUSTS TO 50 MPH CAN BE EXPECTED THIS AFTERNOON THROUGH TONIGHT FROM ROCK SPRINGS TO CASPER AS WELL AS ALONG THE EAST SLOPE OF THE CONTINENTAL DIVIDE AND THE ADJACENT FOOTHILLS. THESE WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW AS WELL AS WIND CHILLS OF 10 TO 20 BELOW ZERO WITH MORNING READINGS BETWEEN 30 AND 45 BELOW ZERO IN THE TETONS...GROS VENTRES... WIND RIVERS AND ABSAROKA MOUNTAINS AND DUBOIS AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
In the hours before
Special weather statement, Dec 9, 3:13 AM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 313 AM MST MON DEC 9 2013 WYZ015-019-020-022-028>030-092200- CASPER MOUNTAIN-EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-ROCK SPRINGS AND GREEN RIVER- WIND RIVER MOUNTAINS EAST- 313 AM MST MON DEC 9 2013 SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO SPEEDS OF 30 TO 40 MPH ALONG WITH SOME WIND GUSTS OF 50 MPH FROM ROCK SPRINGS... ACROSS THE RED DESERT...SOUTH PASS...GREEN MOUNTAINS AND TO CASPER THIS AFTERNOON. THESE WINDS WILL CONTINUE THROUGH TONIGHT. THE WIND GUSTS WILL BE ESPECIALLY PREVALENT ALONG HIGHWAY 28 OVER SOUTH PASS AS WELL AS ALONG WYOMING BOULEVARD JUST SOUTH OF CASPER. IF TRAVELING ALONG INTERSTATE 80 THROUGH SWEETWATER COUNTY...HIGHWAY 28 OVER SOUTH PASS...HIGHWAY 287 BETWEEN BEAVER RIM AND MUDDY GAP... HIGHWAY 220 SOUTHWEST OUT OF CASPER...HIGHWAY 20/26 WEST OUT OF CASPER...INTERSTATE 25 NORTH AND EAST OUT OF CASPER OR WYOMING BOULEVARD...ANTICIPATE SUDDEN CROSS WINDS. IN ADDITION TO THE WIND... SOME BLOWING SNOW WILL LIKELY REDUCE THE VISIBILITY TO LESS THAN A QUARTER OF A MILE IN SOME AREAS. ALSO...THE COMBINATION OF WIND AND LINGERING COLD TEMPERATURES WILL RESULT IN WIND CHILL READINGS BETWEEN 10 AND 20 BELOW ZERO. WYZ002-003-092200- ABSAROKA MOUNTAINS-CODY FOOTHILLS- 313 AM MST MON DEC 9 2013 WEST WINDS ARE EXPECTED TO INCREASE TO SPEEDS OF 30 TO 40 MPH ALONG WITH SOME WIND GUSTS OF 50 MPH THIS AFTERNOON. THESE WINDS WILL CONTINUE THROUGH TONIGHT. THE WIND GUSTS WILL BE ESPECIALLY PREVALENT BETWEEN MILE MARKERS 120 AND 122 ALONG HIGHWAY 120 BETWEEN CODY AND CLARK. IF TRAVELING ALONG HIGHWAY 120 FROM THE VICINITY OF CODY TO CLARK... AS WELL AS ALONG THE CHIEF JOSEPH HIGHWAY...ANTICIPATE SUDDEN CROSS WINDS. IN ADDITION TO THE WIND...SOME BLOWING SNOW WILL LIKELY REDUCE THE VISIBILITY TO LESS THAN A QUARTER OF A MILE IN SOME AREAS. ALSO...THE COMBINATION OF WIND AND LINGERING COLD TEMPERATURES WILL RESULT IN WIND CHILL READINGS BETWEEN 10 AND 20 BELOW ZERO. LIPSON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 1:28 PM MST | High Wind Warning | RIW | Park | 19 hr |
Nearby
Wind Chill Warnings in Wyoming, 2013Every wind chill warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.